Risperdal versus Seroquel for Alzheimer's.

Started by

Looking for help on Respidol Vs Seroquel for Alzheimers . My dad is 81 and gets irritated after 4pm , wants to go home and see mom . Paces Please let me know if someone has experience on the drugs , the Dr first perscribed seroquel than said it may be to strong and now gave him 1mg respidol

5 Comments

Respiridol made my mom's hallucinations worse. She is now taking Seroquel and Aricept at night. It has helped, but she still gets more confused and irritable after 4pm. She is taking some type of anti-anxiety medication in the mornings, but I'm not sure if that is helping or not. If I were taking the medication that she takes, I would sleep all the time. She never even takes a nap and she only weighs 85 pounds. I don't understand how it cannot have more of an effect on her.
angel773 I am not sure about respidol, I have no idea what this is. I can tell you my Mom with Dementia is taking seroquel and the NH reduces dosage (mgs) very slightly them increases it when her behavior is affecting her daily needs and quality of life, cranky and untouchable, she refuses help etc. I also know that reducing slowly has a better transition than eliminating it completely. It also takes about 3 months for it to start working effectively. In either case my Mom always gets irritable at meal time 5:00pm as do most of the residents.
My mom took Resperidol for several months only for it to stop working and we would increase the dosage. We tried this until we were at 2mg am and 2 mg pm and she had her usual symptoms of restlessness and agitation. We are just starting Seraquel and so far so good. Would appreciate any suggestions of alternatives. She also takes 150 mg of Zoloft. Should I cut back on Zoloft as we start Seroquel? She is on 25 mg of Seroquel.
This is an old post but am interested in the same topic

Mom started seroquel at bedtime in March at a memory care facility-98% of their residents are on anti-psych drugs - something I didn't know when I placed her there

Staff insisted she be given dosage in daytime too which began late July and now they want to add Ativan - at 93 these drugs make her sleepy and dizzy and put her at great risk of falls - many residents lean forward in their wheelchairs with their heads on dining tables at mealtimes -

Appreciate experiences and outcomes of others

My doctor prescribed me Seroquel for insomnia. 25mg. It really helped me sleep but unfortunately one of the side effects is weight gain which I am not a big fan of so I discontinued it. However since a lot of seniors have a problem with diminished appetite maybe it would be a good thing for them.

I did find that it helped with that restless mind and anxious thoughts that were contributing to my insomnia so there's that. It's too bad about the weight gain side effect cause I thought I had finally found something for my insomnia.

Keep the conversation going (or start a new one)

Please enter your Comment

Ask a Question

Reach thousands of elder care experts and family caregivers
Get answers in 10 minutes or less
Receive personalized caregiving advice and support